Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Bismarck, ND

June 1, 2018McLean County, Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2018, 5:48 PM CDT for McLean County, Mercer County, Oliver County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 5:48 PM CDT (22:48 UTC)
Expired
Jun 1, 2018, 6:45 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McLean County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:00 PM CDTHAIL 210 N Beulah, ND
Jun 1, 6:18 PM CDTHAIL 1White Shield, NDSOCIAL MEDIA REPORT FROM FRIDAY, JUNE 1ST.
Jun 1, 6:25 PM CDTTORNADO7 N Hebron, NDTORNADO LOOKS TO BE FAIRLY LARGE. 5 TO 10 MILES NORTH OF HEBRON. REPORTED BY A STORM CHASER.
Jun 1, 6:39 PM CDTTSTM WND GST 58Garrison, NDASOS STATION N60, GARRISON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
623 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS53 KBIS 012248
SVRBIS
NDC055-057-065-012345-
/O.NEW.KBIS.SV.W.0046.180601T2248Z-180601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
548 PM CDT FRI JUN 1 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western McLean County in south central North Dakota...
  Western Oliver County in south central North Dakota...
  Mercer County in south central North Dakota...

* Until 645 PM CDT.

* At 548 PM CDT, a severe thunderstorm was located 10 miles south of
  Beulah, moving north at 60 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Beulah, Garrison, Hazen, Stanton, Max, Zap, Riverdale, Golden
  Valley, Pick City, Roseglen, Hannover, Beulah Bay Recreation Area,
  Fort Stevenson State Park, Hazen Bay Recreation Area, Lake
  Sakakawea State Park, Emmet, White Shield, Dakota Waters Recreation
  Area and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south
central, north central and northwestern North Dakota.

LAT...LON 4698 10174 4699 10208 4785 10208 4784 10125
      4698 10139
TIME...MOT...LOC 2248Z 184DEG 52KT 4713 10185 

HAIL...1.50IN
WIND...60MPH
 
$$

HEINERT
1 follow-up statement
588 
WWUS53 KBIS 012309
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
609 PM CDT FRI JUN 1 2018

NDC055-057-065-012345-
/O.CON.KBIS.SV.W.0046.000000T0000Z-180601T2345Z/
McLean ND-Oliver ND-Mercer ND-
609 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN MCLEAN...WESTERN OLIVER AND MERCER COUNTIES...

At 608 PM CDT, a severe thunderstorm was located 5 miles southwest of
Beulah Bay Recreation Area, or 11 miles north of Beulah, moving north
at 60 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Beulah, Garrison, Hazen, Stanton, Max, Zap, Riverdale, Golden Valley,
Pick City, Roseglen, Hannover, Beulah Bay Recreation Area, Fort
Stevenson State Park, Hazen Bay Recreation Area, Lake Sakakawea State
Park, Emmet, White Shield, Dakota Waters Recreation Area and Raub.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south
central, north central and northwestern North Dakota.

LAT...LON 4698 10174 4699 10208 4785 10208 4784 10125
      4698 10139
TIME...MOT...LOC 2308Z 184DEG 52KT 4743 10182 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:32 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 1, 1:32 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 124 PM CDT Fri Jun 1 2018

The main forecast issue in the short term period will be
thunderstorms today and this evening, then winds tonight into
Saturday.

Surface low pressure was located over far northwest SD early this
afternoon with a strong southeast flow over much of western and
central ND. Some areas are near advisory criteria for winds but
would rather not clog up the airways with wind advisory with
potential for significant severe outbreak unless we see widespread
advisory criteria winds.

We continue to destabilize over western ND this afternoon. SPC has
issued a severe thunderstorm watch for the eastern high plains
east into southwest ND and western SD. Severe convection already
continues over eastern MT and northeast WY and is expected to move
into southwest ND later this afternoon. Additionally we still
expect thunderstorm development to the east of this area, over
western and central ND around mid afternoon. Would not be
surprised with a Tornado Watch or certainly a SVR with possible
tornadoes mentioned. Very strong instability and deep layer shear
are expected to continue to develop over western and central ND
this afternoon. A limiting factor for a tornado watch would be a
limited area and time where shear and discrete cell development
will coincide before convection takes on a more QLCS like
structure. However, with such a strong wave, we do expect
convection will move through the area this afternoon and this
evening. CAMS are in good agreement in moving a single or multiple
line segments through the forecast area during this timeframe. The
12 UTC HREF again supports our strongest updrafts over the lake
Sakakawea region. Really no significant messaging changes from
the early morning forecast.

A strong westerly flow continues tonight behind the convection, and
continues through Saturday. Will probably need some wind
highlights for Saturday but will not issue anything at this time.
There could be some wrap around moisture, with scattered showers
and an isolated thunderstorm across the north Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 124 PM CDT Fri Jun 1 2018

Upper level ridging builds over the area Saturday night through
Monday. We then return to a quasi-zonal flow Monday night through
Friday with periodic chances of showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 124 PM CDT Fri Jun 1 2018

Intense storms are expected to develop in western ND this
afternoon in the 19 to 21 UTC time frame. Those storms are
expected to move eastward ahead of a cold front and will likely
merge into a line as they reach the KMOT to KBIS areas by late
afternoon or early evening, and KJMS this evening. IFR to LIFR
conditions, large hail, damaging winds and very heavy rainfall may
accompany any severe storms this afternoon and evening.

A strong westerly flow will develop behind the convection and
continue through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 1, 1:32 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
132 PM CDT Fri Jun 1 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
132 PM CDT Fri Jun 1 2018 /1232 PM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A significant severe weather event is expected this afternoon and
evening. Scattered severe storms will likely first develop across
western North Dakota between 2 pm and 4 pm CDT and are forecast
to merge into a solid line of storms by the time they reach
Highway 83 in the late afternoon or early evening. The line of
storms will then move eastward across the remainder of central
North Dakota and the James River valley this evening. The storms
could produce very large hail, possibly up to the size of tennis
balls, damaging wind gusts up to 70 mph, and very heavy rainfall.
A few tornadoes are also possible this afternoon, with the
greatest tornado risk in areas along and west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong northwest winds gusting up to 45 mph are likely across
western and central North Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed this afternoon and evening. A cold
front will interact with an unstable atmosphere containing enough
wind shear for supercell thunderstorms this afternoon along and
west of Highway 83. Storms will likely merge into a squall line
that will move east across central North Dakota and the James
River valley this evening.

In the hours before

Special weather statement, Jun 1, 3:09 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
309 PM CDT FRI JUN 1 2018

NDZ002-009-010-017-012030-
McKenzie-Mountrail-Williams-Burke-
309 PM CDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...NORTHEASTERN
MCKENZIE...NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES
UNTIL 330 PM CDT...

At 305 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Portal south to New Town. Movement
was north at 45 mph.

Very heavy rainfall is occurring with these storms, and may cause
localized flooding, especially in low lying areas. Do not drive your
vehicle through flooded roadways.

In addition to the heavy rain, wind gusts to 50 mph and half inch
hail are possible with the stronger storms.

Locations impacted include...
Stanley, New Town, Tioga, Powers Lake, Lignite, Columbus, Portal,
Ross, Battleview, Flaxton, Lostwood, White Earth, White Earth Bay
Recreation Area, Larson, Charlson, Northgate, Coteau and Mcgregor.

LAT...LON 4900 10225 4858 10231 4797 10245 4805 10301
      4863 10296 4863 10289 4864 10288 4872 10289
      4872 10294 4886 10294 4900 10283
TIME...MOT...LOC 2005Z 197DEG 42KT 4908 10246 4818 10274

HEINERT
Local storm report, Jun 1, 4:37 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
437 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     FUNNEL CLOUD     6 WSW GRASSY BUTTE      47.36N 103.37W
06/01/2018                   MCKENZIE           ND   STORM CHASER

            A STORM CHASER REPORTED A WELL DEFINED
            FUNNEL CLOUD APPROXIMATELY 6 WSW OF THE TOWN
            OF GRASSY BUTTE.

&&
Local storm report, Jun 1, 5:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST BOWMAN                  46.18N 103.39W
06/01/2018  M60 MPH          BOWMAN             ND   AWOS

&&
Local storm report, Jun 1, 5:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TORNADO          1 ESE OAKDALE           47.47N 102.84W
06/01/2018                   DUNN               ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN IN A FIELD. NO DAMAGE.

&&

JPM
Local storm report, Jun 1, 5:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             13 S WATFORD CITY       47.61N 103.25W
06/01/2018  E1.00 INCH       MCKENZIE           ND   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED PEA TO QUARTER
            SIZED HAIL COVERING THE GROUND AT MILE
            MARKER 127, WHICH IS 13 MILES SOUTH OF
            WATFORD CITY.

&&
Local storm report, Jun 1, 5:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TORNADO          8 NE OAKDALE            47.55N 102.74W
06/01/2018                   DUNN               ND   EMERGENCY MNGR

            3-5 MILES NORTH OF MILE MARKER 183 ON
            HIGHWAY 22.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:00 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
May 31, 7:42 PM CDTSevere Thunderstorm WarningBISGrant, Morton63 min
May 31, 7:47 PM CDTSpecial Weather StatementBISMorton, Oliver43 min
May 31, 8:03 PM CDTAreal Flood AdvisoryBISHettinger2 hr
May 31, 8:12 PM CDTSpecial Weather StatementBISHettinger48 min
May 31, 8:32 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger58 min
May 31, 8:48 PM CDTSevere Thunderstorm WarningBISGrant, Morton27 min
May 31, 8:55 PM CDTSpecial Weather StatementBISStark50 min
May 31, 9:26 PM CDTSpecial Weather StatementBISBurleigh49 min
May 31, 9:40 PM CDTSpecial Weather StatementBISGrant, Morton, Sioux50 min
May 31, 9:58 PM CDTSpecial Weather StatementBISGrant47 min
May 31, 10:23 PM CDTSpecial Weather StatementBISSioux52 min
May 31, 10:46 PM CDTSpecial Weather StatementBISMorton44 min
May 31, 11:33 PM CDTSpecial Weather StatementBISEmmons, Sioux42 min
Jun 1, 12:22 AM CDTSpecial Weather StatementBISEmmons38 min
Jun 1, 12:59 AM CDTSpecial Weather StatementBISDunn, Stark46 min
Jun 1, 2:03 AM CDTSpecial Weather StatementBISAdams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more42 min
Jun 1, 2:05 AM CDTSpecial Weather StatementBISEmmons40 min
Jun 1, 2:39 AM CDTSpecial Weather StatementBISSheridan51 min
Jun 1, 2:43 AM CDTSpecial Weather StatementBISEmmons47 min
Jun 1, 2:46 AM CDTSpecial Weather StatementBISBurleigh44 min
Jun 1, 2:57 AM CDTSpecial Weather StatementBISSioux48 min
Jun 1, 3:28 AM CDTSpecial Weather StatementBISLogan47 min
Jun 1, 6:32 AM CDTSpecial Weather StatementBISMercer43 min
Jun 1, 6:56 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer64 min
Jun 1, 1:29 PM CDTSpecial Weather StatementBISBurke46 min
Jun 1, 2:15 PM CDTSpecial Weather StatementBISDunn, Mountrail45 min
Jun 1, 2:35 PM CDTSpecial Weather StatementBISBurke25 min
Jun 1, 3:09 PM CDTSpecial Weather StatementBISBurke21 min
Jun 1, 3:39 PM CDTAreal Flood AdvisoryBISBurke6 hr
Jun 1, 3:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver25 min
Jun 1, 4:07 PM CDTSevere Thunderstorm WarningBISBillings, McKenzie53 min
Jun 1, 4:30 PM CDTTornado WarningBISMcKenzie30 min
Jun 1, 5:01 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie59 min
Jun 1, 5:22 PM CDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 5:25 PM CDTSevere Thunderstorm WarningBISWilliams35 min
Jun 1, 5:29 PM CDTSevere Thunderstorm WarningBISWilliams61 min
Jun 1, 5:33 PM CDTTornado Warning Tornado observedBISDunn, McKenzie27 min
Jun 1, 5:52 PM CDTTornado WarningBISMcKenzie, Mountrail23 min
Jun 1, 5:54 PM CDTTornado WarningBISMercer, Morton, Oliver36 min
Jun 1, 5:56 PM CDTTornado WarningBISDunn, McLean, Mountrail34 min
Jun 1, 5:57 PM CDTTornado WarningBISGrant, Morton33 min
Jun 1, 6:02 PM CDTTornado WarningBISDunn, McLean, Mercer28 min
Jun 1, 6:07 PM CDTSevere Thunderstorm WarningBISGrant, Morton38 min
Jun 1, 6:14 PM CDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 1, 6:14 PM CDTTornado WarningBISMcKenzie, Mountrail31 min
Jun 1, 6:27 PM CDTTornado WarningBISMcHenry, McLean, Ward13 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Mountrail, Ward60 min
Jun 1, 6:30 PM CDTTornado Warning Tornado observedBISMercer30 min
Jun 1, 6:42 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Ward63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.